Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 27, NWS State College, PA

August 10, 2009Warren County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 10, 2009, 11:43 AM EDT for Warren County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2009, 11:43 AM EDT (15:43 UTC)
Expired
Aug 10, 2009, 2:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Warren County, PA

The radar

The Buffalo radar (KBUF), 124 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:28 PM EDTFLASH FLOOD3 N Russell, PAWATER COVERING ROADS IN NORTH WARREN. ONE HOUSE SURROUNDED BY WATER IN WARREN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 101543
FFWCTP
PAC123-101845-
/O.NEW.KCTP.FF.W.0027.090810T1543Z-090810T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1143 AM EDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY...

* UNTIL 245 PM EDT...

* AT 1139 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING CONTINUING FROM EARLIER RAINFALL. WATER IS OVER ROADS IN 
NORTH WARREN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DONT DROWN NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4200 7893 4185 7893 4184 7896 4170 7897
      4171 7963 4200 7962

$$

FORECASTER: TYBURSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:49 AM EDT, 54 minutes earlier.

Area forecast discussion, Aug 10, 10:49 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1049 AM EDT MON AUG 10 2009

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER PENNSYLVANIA WILL PUSH OFF THE EAST
COAST BY TUESDAY...ALLOWING A COLD FRONT TO PUSH THROUGH INTO THE
AREA. HIGH PRESSURE WILL BUILD OVER THE STATE FOR THE SECOND HALF
OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MEAN ENSEMBLE CAPES AROUND 1500 J/KG FOR THIS AFTERNOON. PV
ADVECTION ASSOCIATED WITH UPSTREAM DRYING OVR SRN OHIO AND WV
SHOULD CONTINUE TO INITIATE AND MAINTAIN CONVECTION IS IT TRACKS
INTO SOUTHWEST PA THIS AFTERNOON. ANOTHER SHORTWAVE APPEARS OVR N
CENTRAL OHIO WHICH MAY INITIATE CONVECTION OVER AND ALONG THE LEE
OF LAKE ERIE THIS AFTERNOON. MID LEVEL FLOW WEAKER THAN SUN...
BUT SVR WX STILL A THREAT GIVEN DEGREE OF INSTABILITY.
UNIDIRECTIONAL DEEP LYR SHEAR ARND 30KTS COULD SUPPORT LONG LIVED
LINE SEGMENTS/BOWS...MAINLY NORTHERN PA CLOSEST TO UPPER LVL JET.
PERHAPS OF GREATER CONCERN TODAY IS ADDITIONAL HEAVY RAIN FALLING
ON TOP OF THE HARDEST HIT AREAS FROM YESTERDAY AND OVERNIGHT...
NAMELY THE NORTHWEST AND NORTHERN TIER COUNTIES. SO...SUFFICE TO
SAY EXPECT AN ACTIVE AFTERNOON ON THE RADAR...BUT LIKELY NOT TO THE
EXTENT OF SUNDAYS ACTIVITY...OR EVEN THE OVERNIGHT MCS THAT
TRACKED OVER NY STATE.

ENS MEAN 850 TEMPS SUPPORT MAX READINGS AS HIGH AS THE M90S
ACROSS THE LOWER SUSQ VALLEY TODAY. THE COMBINATION OF HEAT AND
HUMIDITY WILL LIKELY PUSH HEAT INDICES TO ARND 100F FOR SEVERAL
HRS ACROSS THE SUSQ VALLEY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A GENERAL DECREASE IN CONVECTION OVERNIGHT WITH DIURNAL COOLING.
HOWEVER...WILL KEEP MENTION OF TSRA THRU THE NIGHT AS SHORTWAVE
PRESSES SE INTO THE AREA.

SRHA/TSRA EXPECTED TO REINVIGORATE ALONG SFC COLD FRONT
TUESDAY...AS IT TRACKS SE ACROSS THE STATE. MREF PLUMES STILL
INDICATING MODERATE INSTABILITY DEVELOPING AHEAD OF FRONT...ESP
SUSQ VALLEY...WHERE SVR WX CAN/T BE RULED OUT. DRIER/CO0LER WX
SHOULD FILTER INTO THE REGION WED NIGHT. HOWEVER...WILL MAINTAIN
SLIGHT CHC POPS ALONG THE MASON DIXON LINE INTO THE EVENING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
COSMETIC CHANGES FOR THE EXTENDED PERIODS THUR THROUGH SUN. THE
CHALLENGES FOR THUR RESIDE AROUND TIMING AND PLACEMENT OF PRECIP AS
WEAK MID-LVL VORT MAX SLOWLY SLIDES NE ACROSS PORTIONS OF
MID-ATLANTIC REGION. 500MB WAVE PATTERN HOLDS A BROAD RIDGE WITH A
RELATIVELY ZONAL FLOW. BASED ON ENSEMBLE MEMBERS SFC RIDGE SHUD
REMAIN AN INFLUENCE THUR/FRI...WHICH SUGGESTS ANY PRECIP WILL
REMAIN LIGHT. ANTICIPATE WITH PLACEMENT OF BERMUDA RIDGE A STEADY
RETURN MOISTURE FEED FROM GULF OF MEXICO WILL PUSH NE INTO THE
CAROLINAS...THUS HAVE KEPT A SLT CHC FOR PRECIP FRI/SAT FOCUS ATTM
WILL BE ACROSS LOWER SUSQ-VALLEY. TEMPS APPEAR TO BE ARND SEASONAL
CONDS...WITH 850MB TEMPS PROGGED IN THE LOW/MID TEENS.

QUIET WEATHER THEN RETURNS TO THE REGION SAT...HOWEVER A HANDFUL OF
ENSEMBLE MEMBERS PROG SOME AFTN SHRA/TSRA SAT/SUN. FOR NOW
CONFIDENCE REMAINS LOW BASED ON TIMING AND PLACEMENT...SO HAVE OPTED
FOR A DRY SAT NGT THRU MON. TEMPS ALSO REMAIN SEASONAL FOR THE
UPCOMING WEEKEND.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
SCATTERED TSTORMS CONTINUE TO AFFECT PORTIONS OF NORTHERN
TIER...INCLUDING KBFD...BUT SHOULD SEE A BREAK IN THE ACTION FOR
SEVERAL HOURS. SOME MVFR CONDITIONS SCATTERED ABOUT CENTRAL PA
WILL GIVE WAY TO VFR BY MID MORNING AND WINDS WILL INCREASE FROM
THE WEST AT 10 KTS ALONG WITH SOME GUSTINESS ESPECIALLY ACROSS THE
WEST. THEN STARTING IN THE MID/LATE AFTERNOON...THE VFR WILL BE
INTERRUPTED AT TIMES BY SCATTERED CONVECTION...ESPECIALLY IN THE
NORTH AND WEST...AND LATER DURING THE EVENING IN THE EAST AS WELL.
STILL KEPT TAFS PRETTY GENERIC AS IT WILL REMAIN VFR MUCH OF THE
TIME AND CAN/T PINPOINT EXACTLY WHEN STORMS WILL AFFECT A GIVEN
POINT YET. FOR TONIGHT...EXPECT TO SEE A BREAK IN THE CONVECTION
FROM MID EVENING THROUGH MUCH OF THE NIGHT...BUT ANOTHER ROUND
WILL BE MOVING IN FROM THE WEST BY 12Z TUE ALONG WITH A RETURN OF MVFR
CONDITIONS.

OUTLOOK...
TUE...AREAS OF MVFR WITH SCT SHRA/ISO TSRA.
WED AND THU...VFR.
FRI...VFR. ISO SHRA/TSRA DURING AFTN HOURS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR PAZ036-046-
049>053-056>059-063>066.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR
SHORT TERM...FITZGERALD
LONG TERM...BEACHLER
AVIATION...RXR
Hazardous weather outlook, Aug 10, 7:58 AM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
758 AM EDT MON AUG 10 2009

PAZ004>006-010>012-017>019-024>028-037-041-042-045-111200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
758 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON IN
ADVANCE OF A FRONTAL SYSTEM APPROACHING FROM THE GREAT LAKES. A
FEW OF THE STORMS COULD BE ACCOMPANIED BY DAMAGING WIND GUSTS OR
LARGE HAIL. THUNDERSTORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAINFALL AND LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ046-049>053-056>059-111200-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-
758 AM EDT MON AUG 10 2009

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON IN
ADVANCE OF A FRONTAL SYSTEM APPROACHING FROM THE GREAT LAKES. A
FEW OF THE STORMS COULD BE ACCOMPANIED BY DAMAGING WIND GUSTS OR
LARGE HAIL. THUNDERSTORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAINFALL AND LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033>035-111200-
SOMERSET-BEDFORD-FULTON-
758 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-063>066-111200-
FRANKLIN-CUMBERLAND-ADAMS-YORK-LANCASTER-
758 AM EDT MON AUG 10 2009

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 6:55 AM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
655 AM EDT MON AUG 10 2009

PAZ004-005-101130-
MCKEAN PA-WARREN PA-
655 AM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND WESTERN
MCKEAN COUNTIES...

AT 654 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RUSSELL...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL BE NEAR CLARENDON AROUND 700 AM...SCANDIA AROUND 705
AM...KINZUA DAM AROUND 710 AM...LUDLOW AROUND 720 AM AND MARSHBURG
AROUND 730 AM.

LAT...LON 4200 7918 4201 7893 4198 7858 4164 7876
      4184 7938 4201 7929 4201 7918

EXPERIMENTAL

FORECASTER: KF
Local storm report, Aug 10, 11:16 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1116 AM EDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     FLASH FLOOD      RUSSELL                 41.92N 79.14W
08/10/2009                   WARREN             PA   EMERGENCY MNGR

            WATER ACROSS ROADS IN NORTHERN AND EASTERN WARREN COUNTY.

            ROADS CLOSED IN CHANDLERS VALLEY AND PINE GROVE TOWNSHIP.

&&

ART

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:24 PM EDTSpecial Weather StatementCTPMcKean, Potter, Warren51 min
Aug 10, 12:09 AM EDTSevere Thunderstorm WarningCTPMcKean, Potter, Tioga, Warren81 min
Aug 10, 12:52 AM EDTAreal Flood AdvisoryCTPMcKean, Potter, Tioga, Warren3 hr
Aug 10, 6:55 AM EDTSpecial Weather StatementCTPWarren35 min
Aug 10, 7:50 AM EDTFlash Flood WarningCTPMcKean, Warren4 hr
Aug 10, 3:12 PM EDTFlash Flood WarningCTPWarren3 hr
Aug 10, 3:19 PM EDTSpecial Weather StatementCTPWarren26 min
Aug 10, 3:42 PM EDTSpecial Weather StatementCTPMcKean48 min
Aug 10, 3:46 PM EDTSpecial Weather StatementCTPSomerset29 min
Aug 10, 4:11 PM EDTSevere Thunderstorm WarningCTPMcKean64 min
Aug 10, 4:53 PM EDTSpecial Weather StatementCTPPotter37 min
Aug 10, 4:58 PM EDTSpecial Weather StatementCTPCambria32 min
Aug 10, 5:02 PM EDTSpecial Weather StatementCTPElk28 min
Aug 10, 5:31 PM EDTSpecial Weather StatementCTPCambria59 min
Aug 10, 6:01 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon44 min
Aug 10, 6:39 PM EDTSevere Thunderstorm WarningCTPClearfield66 min
Aug 10, 7:11 PM EDTSpecial Weather StatementCTPCambria34 min
Aug 10, 7:30 PM EDTSpecial Weather StatementCTPSchuylkill30 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.